Log in
Kidney Dialysis
1,069 members β€’ 383 posts

Im at Stage 5 ckd

Would like to know if anyone else has problems with itching and sensitive skin, and how do you deal with it

22 Replies
oldest β€’ newest

Hi my name is Dave when I was on PD I would be itchy like crazy usually on my chest after my transplant I have very sensitive skin not much you can do but I get small cuts instead of brushing you just have to take very good care of them like polysporin and I use Vaseline intensive care all over to help with dry skin if it starts to look realy red or pusy see your family doctor πŸ™πŸ™πŸ˜

Reply

Hi Gotthecall_123, thank you for your reply. I am not on dialysis yet but have a meeting with the Transplant team on 26th March 2019. I have suffered with itching for about 11 years, been to the doctors many times and they just concluded that I have sensitive skin full stop. I don't itch all the time but when I do it drives me mad. I will try Vaseline intensive care and hopefully will get some relief. Many thanks

Reply

Sorry should have called you Dave, seen as tho you introduced yourself

Reply

No problem I know we are all busy people especially those with CKO most of my time is continuing eating and living a healthy life style I use vasli e I temsibe care every day have you ever tried alow that cools and soothes the skin hope it wil help you I’ll be 10 months post transplant on 24/04/2019 πŸ’ͺπŸ™πŸ˜

Reply

Hi Dave yes I do my best at eating the right things ie no added salt, low protein, low potassium. I have tried all creams but by the time the itching starts I feel its too late to apply something. Its not all the time so i might apply some vaseline intensive care or aloe before the itching starts and see if it helps. Congratulations to you on being 10 months post transplant. I hope that you continue to live a long and healthy happy life. Thanks again for your reply.

Reply

πŸ’ͺπŸ™πŸ˜

Reply

Check with your doctor to see if this is ECZEMA or UREMIC sign. I had to cut down on my exposure to water as the dry/ itch cycle continues. I got the doctor to give me some ammonium lactate 12% CREAM, not LOTION. Applied to affected area at bedtime with small dose of Benadryl. You will be better in no time.....

Reply

Thank you mhawk123, I will mention this to my doctor. I don't think it is eczema, but it hasn't been ruled out either. It seems to get worse if I touch plastic bags for some reason. Maybe Im allergic to plastic. There is not one particular area it is generalised itching so I wouldn't know where to apply the cream. Uremic sign will have to be ruled to too. I will be seeing the Consultant soon and go through this possibility. Thank you for your reply.

Reply

I've used a regular antihistamine medication when I've experienced this sort of generalized itching. Of course I asked my nephrologist first🐢

Reply

Thank you jayhawker I will ask my Consultant next week.

1 like
Reply

I use an unscented shower gel like Aveeno and try not to have the water too hot in the shower. This does bring me relief most of the day until I'm in bed. I have PKD and am on dialysis, so my itchy skin is due to higher potassium at times. Also, at night I apply a moisturizing lotion to itchy areas (right now I have Jergens ultra healing lotion - a hand lotion) - that usually helps to cool and sooth the skin. But definitely you should check with your doctor and maybe get a referral to a dermatologist if necessary, since this had been such a longstanding problem.

Reply

Thank you cs65, I don't like showers therefore I take a bath and I do tend to like it hot. This doesn't seem to be the problem tho, its usually when im sat at the computer and start to itch somewhere then somewhere else etc etc. I have used Aveeno cream and have found it works sometimes but not always. I have had problems with high potassium in the past so maybe this is the reason. I will have to ask the Consultant when I see him again in April or before when I have my transplant meeting in March. Thank you for your reply.

Reply

Hi Cooperdog60. I agree with the others who say see your doctor. I think high phosphorus can cause itching. I use Cetaphil (it comes in a jar) as my moisturizer. I put it on after my shower and again at night. I have to be very careful because my skin is fragile. I get skin tears easily and if I try to scratch an itch, I develop dark red marks. Don't want any breaks in the skin where it could be a source of infection. Good luck to you and keep us updated. πŸ€

Reply

Thank you Grateful4_life. I will definitely mention this when I see the Nephrologist next week. Before I start to try various creams I will see if it is something to do with phosphorus being high. Take care

1 like
Reply

My nurse recommends anti histamine tablets

1 like
Reply

Thank you Apandah im going to ask about anti histamine tablets next week.

Reply

I have had itchy skin on and off for about 5 years. At the time, I lived in NY, which has very dry winters from a humidity standpoint. During a routine visit to my neurologist, I mentioned the prickly itching on my chest and wrists when I got hot. Was on lisinopril, so he moved me to Losartan.

In the winter of 2017, I started getting numular excema on my ankle. Took a long time to figure it out. What the dermatologist recommended was a high end over the counter cream like Cetaphil. I also use Cetaphil soap to minimize itching and lotion up after a shower and before bedtime.

The other recommendation the doctor gave me what is to avoid taking long hot showers, avoid hot tubs, and saunas. All of those has helped a great deal with the itching. I still swim in a chlorinated pool, but that does not bother me too much.

Hope that helps.

Reply

Thank you for your reply ILMA54. The itching has calmed down a bit now, but I will try Cetaphil cream and soap and see if it helps. I must admit i do like hot baths and that won't help at all. Thanks again take care.

Reply

No hot baths Cooperdog60 it will not help.

1-check your phosphorus level

2-cool baths with Cetaphil, OR Aveeno

3- lotion after bath and with Cetaphil, Aveeno or Aquaphor

4- dermatologist gave her Alclometasone, 0.05% cream, generic brand Aclovate.

That cream was the life saver every night with a cool bath. I can tell you that it worked for my mom, it did wonders for her.

Reply

Thank you Kia, I will certainly have to try the creams you mention, and make sure my baths are not too hot. Regards - Sandra

1 like
Reply

Speak with your nephrologist about this β€œitching”. Usually, it may indicate a high level of phosphorus. There are medicines that he may prescribe for you!

1 like
Reply

Thank you MPK0706 I am seeing the nephrologist tomorrow so will ask him about itching.

1 like
Reply

You may also like...